The morbidity and mortality from the bacterial diseases diphtheria, pertussis and, tetanus have been dramatically reduced secondary to vaccination programs beginning in infancy [1–7]. The originally developed infant combined diphtheria-tetanus-whole-cell pertussis (DTwP) vaccine was subsequently supplanted by the infant combined diphtheria-tetanus-acellular pertussis (DTaP) vaccine that is less reactogenic [1, 2]. Booster vaccination of adolescents and adults is still necessary since immunity—either vaccine induced or naturally acquired—to pertussis is not lifelong. However, because of the risk of increased reactogenicity with successive doses, the infant DTaP vaccine is not suitable for use as a booster vaccine in adolescents and adults [1, 2].
The most commonly used booster vaccine against tetanus, diphtheria, and pertussis in adolescents and adults is the three-component pertussis Tdap (Boostrix™, GlaxoSmithKline, Research Triangle Park, NC, USA) vaccine that contains an aluminum adjuvant [1, 2]. The quantities of antigens (toxoids) in Tdap vaccine are reduced by 10–50 percent of those in the infantile DTaP vaccine. The three pertussis antigen components are filamentous haemagglutinin, pertactin, and pertussis toxin [1, 2].
Combined reduced-antigen content tetanus, diphtheria, and acellular pertussis vaccine is well tolerated in all age groups [1–7]. The most common adverse events associated with Tdap vaccine administration are local injection-site reactions such as pain, redness, swelling, and increased upper-arm circumference [1–7]. Headache, fatigue, gastrointestinal symptoms and fever are the most frequent systemic events [1–7]. These adverse events occur in up to approximately 20 percent of individuals, are only mild or moderate in intensity, and are typically transient [1–7].
Serious adverse events following Tdap immunization are rare . They include allergic reactions (such as anaphylaxis), cardiac conditions (pericarditis, myocardial infarction, and arrhythmia), exacerbation of pre-existing illnesses, general systemic symptoms, infections, injection site cellulitis, neurologic conditions (Guillain–Barre syndrome, Bell’s palsy, seizure, demyelinating diseases, and encephalopathy), syncope, and thrombocytopenia . However, to the best of my knowledge, erythema nodosum has not previously been described following vaccination with Tdap.
Erythema nodosum is clinically characterized by acute onset of painful, warm, red subcutaneous nodules—of 1 to 5 cm in diameter–appearing bilaterally on the pretibial legs. Associated systemic symptoms may include fever, fatigue, malaise, and arthralgias. Microscopic examination of a lesion typically demonstrates a septal panniculitis, with a neutrophilic infiltrate; vasculitis is absent. Within a few days to 2 weeks, the erythematous nodules begin to slowly involute by flattening and developing purple color that subsequently evolves into a bruise-like macular hyperpigmentation that has been referred to as erythema contusiformis [8–12].
Erythema nodosum is most commonly observed in young women—particularly those between 20 and 50 years of age [8–12]. Indeed, erythema nodosum occurs 4–6 times as often in women as compared to men [8–12]. Although the extensor leg below the knee is the most frequent location, lesions may also appear on other sites such as the thighs and extensor arms [8–12].
Erythema nodosum can present as an idiopathic reactive erythema. However, there is an extensive list of infections (such as bacterial, viral, fungal, mycobacterial, and protozoan), drugs (such as antibiotics and oral contraceptives), and conditions (such as inflammatory bowel disease, pregnancy, and sarcoidosis) that have been described in patients with developed erythema nodosum. Some of the erythema nodosum-associated etiologies (such as streptococcal throat infection, oral contraceptives and pregnancy, sulfonamides, Crohn’s disease, and sarcoidosis) are more commonly observed whereas other erythema nodosum-related causes have only been noted in a small number of patients or single individuals [8–12].
Erythema nodosum has occurred following vaccination; however, vaccines are an uncommon etiology for this reactive erythema (Table 1) [13–24]. To the best of my knowledge, the currently described woman is the first individual in whom erythema nodosum has been reported following vaccination with Tdap. Her symptoms and lesions began within 48 h after she was vaccinated; she had no conditions that have previously been noted to cause erythema nodosum and she was not taking any medication that has previously been associated with the development of erythema nodosum. The lesion-associated tenderness and the nodules both began to resolved within 3 days after initiating oral treatment with a corticosteroid and a long-acting antihistamine daily, and a nonsteroidal anti-inflammatory agent four times each day. During the next 1½ weeks, her symptoms resolved and all but one of the nodules had completely cleared.
The onset of clinical symptoms and skin lesions is variable in patients with vaccine-associated erythema nodosum. Similar to the rapid onset of Tdap-related erythema nodosum within 48 h, symptoms and skin lesions of erythema nodosum associated with hepatitis B vaccine (prepared by recombinant-DNA techniques) appeared within less than 24 h  or after only 4 days , in the patients who received either Engerix B (GlaxoSmithKline, Research Triangle Park, NC, USA)  or Recombivax® (Merck & Co., Inc., Whitehouse Station, NJ, USA) . In addition, the woman who had previously received a course of typhoid and cholera vaccine more than 5 years earlier, developed symptoms 24 h after her booster vaccination followed by classic appearing erythema nodosum lesions on her anterior lower legs ; similar to this patient, erythema nodosum developed within a few days after the second dose of rabies vaccine  and 15 days after the second injection of human papillomavirus vaccine (and subsequently 10 days after the third injection of Gardiasil 4 months later) . In contrast, vaccine-related erythema nodosum appeared 18, 14–22, and 30 days after vaccination with malaria , small pox , or Bacille–Calmette–Guerin , respectively.
The pathogenesis of vaccine-related erythema nodosum remains to be established. Many of the investigators favor the development of erythema nodosum being secondary to the antigen of the infectious disease. However, it is impossible to absolutely exclude the possibility of a hypersensitivity reaction to one or more of the adjuvant components used to prepare the vaccine.